Red Rash Returns After Course of Antibiotics
Q: I'm 50 years old and last year I began noticing little red bumps around
my groin and on my buttocks. At first they stayed below the belt, but now they've
crept up to my breasts and underarms. My doctor prescribed antibiotics and the
bumps went away for a while, but as soon as I stopped taking the pills they
returned. I can't figure out what's causing this. I haven't changed soaps or
detergents in years. Can you help?
Dr. Donnica: We get a lot of questions about various rashes and skin conditions.
These are virtually impossible to diagnose without examining them. No, don't send
me digital photos, but please do make an appointment to see your physician. If
s/he prescribed antibiotics, chances are that the condition was related to an
infection, which has now returned, and this has nothing to do with a skin allergy.
Chances are also good that prescribing the same antibiotics will help.
When you see your doctor, ask for the diagnosis and write it down. Also ask
whether there is anything you can do to prevent or minimize the chances of a
Any time you are prescribed antibiotics, be sure to complete the full prescription.
Be aware that many antibiotics may increase your risk of getting a vaginal yeast
infection. If you take birth control pills, ask your doctor or pharmacist if
the antibiotic will lessen the effectiveness of your contraceptive.
Created: 4/3/2004  - Donnica Moore, M.D.